Colorado, 2008Winter Storm in Colorado, December 8 to 9, 2008
December 8 to 9, 2008 · NWS PUB · 9 events in 9 counties and zones
A strong upper level disturbance produced significant amounts of snow across the southeastern mountains and the southern I-25 Corridor. and an impressive 34 inches in and near Cuchara (Huerfano County).
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance produced significant amounts of snow across the southeastern mountains and the southern I-25 Corridor. Seven to 10 inches of snow fell around Walsenburg (Huerfano County) and locally in the Monument area (northern El Paso County)...12 to 15 inches in and near Colorado City...Aguilar...Trinidad and Beulah (Las Animas County and Pueblo County)...18 to 19 inches in Rye and La Veta (Pueblo County and Huerfano County)...25 inches on the north slopes of the Spanish Peaks (Huerfano County)...and an impressive 34 inches in and near Cuchara (Huerfano County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 8, 6:00 AM MST, 8 hours earlier.
Area forecast discussion, Dec 8, 6:00 AM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
600 AM MST MON DEC 8 2008
.SHORT TERM...
(TODAY AND TONIGHT)
...WINTER STORM TO IMPACT SOUTHERN COLORADO TODAY AND TONIGHT...
THINGS APPEAR TO BE PROGRESSING PRETTY MUCH AS EXPECTED WITH REGARD
TO THE INCOMING STORM. A SUBTROPICAL WAVE IS TRAVERSING ACROSS
ARIZONA AT THIS HOUR...WHILE A POTENT SHORTWAVE IS DIGGING SOUTHEAST
INTO UTAH...DUG BY A 130+ KNOT UPPER LEVEL JET DIVING SOUTHEAST
THROUGH THE PACIFIC NORTHWEST. WE ARE ALREADY STARTING TO SEE SOME
LIFT AND MOISTURE WITH THE 2 APPROACHING SYSTEMS. SURFACE
OBSERVATIONS INDICATE THERE IS RAIN AND SNOW ON THE WESTERN
SLOPE...WITH RAIN REPORTED AT DURANGO...CORTEZ AND MONTROSE DURING
THE NIGHT...AND SNOW REPORTED AT TELLURIDE. THERE HAVE BEEN SOME
LIGHTNING STRIKES ASSOCIATED WITH THE LOW CENTER CROSSING ARIZONA
DURING THE NIGHT. RADARS ARE INDICATING SOME VIRGA FALLING FROM THE
SKY OVER THE NORTHERN SANGRE DE CRISTOS...ALONG THE FRONT RANGE AND
OVER THE FAR EASTERN PLAINS.
SURFACE PRESSURES HAVE BEEN FALLING OVER THE EASTERN PLAINS THROUGH
THE NIGHT...WITH A 997MB LOW CENTER SITUATED OVER THE SOUTHEAST
COLORADO PLAINS BETWEEN LA JUNTA...TRINIDAD AND SPRINGFIELD. THE
ATMOSPHERIC PRESSURE IS PRETTY LOW ACROSS SOUTHERN COLORADO THIS
MORNING...LOWER THAN IT HAS BEEN IN QUITE A WHILE. THE ALTIMETER
READING HERE IN PUEBLO WAS AT 29.56 INCHES AND FALLING AT KPUB
AROUND 12Z. THE 2 SYSTEMS COMING AT US WILL HELP TO CONTINUE
LOWERING SURFACE PRESSURE ACROSS THE PLAINS THROUGH EARLY
AFTERNOON. THEN...AS THE UTAH SYSTEM CROSSES SALT LAKE DURING THE
LATE AFTERNOON HOURS...COLD AIR WILL BEGIN TO SPILL SOUTH ACROSS THE
PALMER DIVIDE...INTO SOUTHEAST COLORADO. THROUGH THE EVENING...THE
UPPER LOW WILL CONTINUE DROPPING SOUTHEAST ACROSS THE 4 CORNERS
REGION...WITH COLD AIR CONTINUING TO SURGE SOUTH THROUGH EASTERN
COLORADO. BY TUESDAY MORNING...THE SNOW SHOULD BE JUST ABOUT OVER AS
THE UPPER LOW CONTINUES SOUTH THROUGH NEW MEXICO.
SNOW AMOUNTS ARE ALWAYS TOUGH. BUT...IN GENERAL...THE SOUTHEAST
MOUNTAINS AND THE ADJACENT PLAINS SOUTH OF PUEBLO SHOULD DO THE BEST
WITH THIS STORM. THIS AREA SHOULD SEE GENERAL ACCUMULATIONS IN THE
6 TO 12 INCH RANGE WITH LOCALLY HIGHER AMOUNTS UP TO 16 INCHES
POSSIBLE OVER THE FAVORED NORTHEAST FACING SLOPES OF SOUTHEAST
MOUNTAINS. THE PALMER DIVIDE AND TELLER COUNTY MAY ALSO DO PRETTY
WELL WITH THIS STORM...ALTHOUGH THE MAJORITY OF THE FOCUS APPEARS TO
BE SOUTH OF THE ARKANSAS RIVER WITH THIS PARTICULAR SYSTEM. THE
PALMER DIVIDE WILL LIKELY SEE AMOUNTS IN THE 5 TO 10 INCH RANGE BY
TUESDAY MORNING. THE MOUNTAIN RANGES ALONG THE CONTINENTAL DIVIDE
(THE EASTERN SAWATCH...EASTERN SAN JUAN AND LA GARITAS) AS WELL AS
THE MOSQUITO RANGE IN EASTERN LAKE COUNTY WILL ALSO SEE SEVERAL
INCHES OF SNOW ACCUMULATION BY TUESDAY MORNING...MOSTLY IN THE 5 TO
10 INCH RANGE...BUT LOCALLY UP TO 12 INCHES. ELSEWHERE...
ACCUMULATIONS GENERALLY LOOK TO BE IN THE 1 TO 4 INCH RANGE.
THERE ARE 2 OBSTACLES THAT WILL MOST LIKELY PREVENT HEAVY SNOW
ACCUMULATIONS IN COLORADO SPRINGS AND PUEBLO. THE FIRST OBSTACLE IS
THE TEMPERATURE. SOUTHERN COLORADO WILL START OUT PRETTY MILD THIS
MORNING...BEFORE THE COLD AIR ARRIVES DURING THE AFTERNOON.
SO...THE INITIAL PRECIPITATION AT COLORADO SPRINGS AND PUEBLO...AND
ELSEWHERE BELOW 6500 FEET...WILL BE RAIN OR A MIXTURE OF RAIN AND
WET SNOW. THIS TAKES THE EDGE OFF OF THE ACCUMULATION POTENTIAL.
THE OTHER LIMITING FACTOR IS THE NORTHERLY COMPONENT TO THE WIND.
NORTH WINDS CREATES DOWNSLOPE FLOW OFF OF THE PALMER DIVIDE...WHICH
DRYS OUT THE BOUNDARY LAYER AND EVAPORATES THE SNOW. THE MODELS DO
INDICATE A BRIEF WINDOW DURING THE LATE AFTERNOON/EARLY EVENING
HOURS WHERE SURFACE WINDS GO EASTERLY ENOUGH FOR SOME ACCUMULATING
SNOW IN THESE 2 AREAS...BUT THEN SURFACE WINDS TURN NORTHERLY AGAIN
BY MIDNIGHT. SO...NOT A VERY LONG WINDOW FOR GOOD SNOW
ACCUMULATION. THIS IS THE WAY IT LOOKS RIGHT NOW. THINGS COULD
CERTAINLY CHANGE ON SHORT NOTICE SO STAY TUNED TO THE FORECAST. LW
.LONG TERM...
(TUESDAY THROUGH SUNDAY)
TUESDAY...LATEST GFS AND NAM MODEL RUNS CONTINUE TO SWEEP THE UPPER
TROUGH TO THE SE TOWARDS THE TX PANHANDLE TUES MORNING...QUICKLY
BRINGING PCPN TO A CLOSE FOR MUCH OF THE AREA BY MIDDAY. THE MODELS
DO HINT AT PERHAPS SOME LINGERING PCPN OVER THE SOUTHERN AND
SOUTHEASTERN EDGES OF THE CWA...SO KEPT ISOLATED POPS THERE JUST IN
CASE. REGARDLESS...BY THE EVE COLD N-NW FLOW WILL BE FIRMLY IN PLACE
ACROSS THE STATE. AS EXPECTED...MAX TEMPS FOR TUESARE FORECAST TO BE
ONLY IN THE 20S AND 30S...THEN CLEARING SKIES THAT NIGHT WILL DROP
TEMPS OVERNIGHT INTO THE TEEMS TO SINGLE DIGITS.
WEDNESDAY AND THURSDAY...NW FLOW ALOFT WEAKENS SLIGHTLY ON
WED...WITH ISOLATED PCPN OVER THE CENTRAL MTS A POSSIBILITY. LATEST
GUIDANCE HAS MAX TEMPS WARMING INTO THE 50S...BUT DEPENDING ON SNOW
COVER THIS MAY BE FAR TOO OPTIMISTIC. PAINTED MID TO UPPER 40S MOST
AREAS...BUT MAY HAVE TO COOL MAX T GRID CONSIDERABLY. FOR
THURSDAY...MODELS STILL INDICATE THAT AN UPPER SHORTWAVE AND
ASSOCIATED SFC COLD FRONT DROPS DOWN ACROSS THE N ROCKIES AND E
COLORADO BY THE AFTN. DECIDED TO INTRODUCE SOME POPS FOR THE
REMAINDER OF THE CWA THU THROUGH MIDNIGHT...BUT KEPT THEM ISOLATED
AT THIS TIME TO WAIT FOR SOME RUN TO RUN CONTINUITY.
FRIDAY THROUGH SUNDAY...NW FLOW ALOFT TRANSITIONS TO A MORE WESTERLY
DIRECTION FRI AND SAT...THEN SW AS ANOTHER UPPER LEVEL SYSTEM DROPS
DOWN ACROSS THE GREAT BASIN ON SUN. THIS FAR OUT THERE ARE TOO MANY
VARIOUS SOLUTION FOR THE TRACK OF THE SYSTEM...SO MADE NO
ADJUSTMENTS TO THE GRIDS. HOWEVER...IF CURRENT SOLUTION HOLDS
TRUE...THEN AN INCREASE IN MAX TEMPS FOR FRI AND SAT...AND AN
INCREASE IN POPS SUN...MAY BE WARRANTED. STAY TUNED. MOORE
&&
.AVIATION...WINTER STORM WILL MOVE THROUGH SOUTHERN COLORADO THIS
AFTERNOON THROUGH TONIGHT. WIDESPREAD IFR AND SCATTERED LIFR
CONDITIONS IN SNOW ARE EXPECTED TO DEVELOP IN THE MOUNTAINS AND
ADJACENT PLAINS THIS AFTERNOON CONTINUING THROUGH THE EVENING
HOURS...WITH IMPROVEMENT BY TUESDAY MORNING. THESE CONDITIONS WILL
AFFECT THE KCOS TAF SITE THIS AFTERNOON THROUGH THIS EVENING.
ELSEWHERE...GENERALLY MVFR OR LOCAL IFR CONDITIONS IN RAIN/SNOW
EXPECTED THIS AFTERNOON/EVENING. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 8 AM MST
TUESDAY FOR COZ072>075-078>080-087-088.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
TUESDAY FOR COZ058-060-066-068.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM MST
TUESDAY FOR COZ076-077-081>086.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM MST
TUESDAY FOR COZ094.
&&
50/27
Hazardous weather outlook, Dec 8, 7:07 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
707 AM MST MON DEC 8 2008
COZ058>089-093>099-091415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
707 AM MST MON DEC 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL IMPACT SOUTHERN COLORADO THIS AFTERNOON THROUGH
TONIGHT. SNOW OR SNOW SHOWERS ARE EXPECTED ALMOST EVERYWHERE ACROSS
SOUTHERN COLORADO...BEGINNING IN THE WESTERN MOUNTAIN AREAS THIS
MORNING AND SPREADING TO THE SOUTHEAST MOUNTAINS AND PLAINS DURING
THE AFTERNOON. GUSTY WINDS WILL ACCOMPANY THE SNOW TO PRODUCE AREAS
OF BLOWING AND DRIFTING SNOW...WITH NEAR WHITEOUT CONDITIONS
POSSIBLE AT TIMES.
IN GENERAL...THE SOUTHEAST MOUNTAINS AND THE ADJACENT PLAINS SOUTH
OF PUEBLO SHOULD DO THE BEST WITH THIS STORM. THIS AREA SHOULD SEE
GENERAL ACCUMULATIONS IN THE 6 TO 12 INCH RANGE WITH LOCALLY HIGHER
AMOUNTS UP TO 16 INCHES POSSIBLE OVER THE FAVORED NORTHEAST FACING
SLOPES OF SOUTHEAST MOUNTAINS.
THE PALMER DIVIDE AND TELLER COUNTY WILL LIKELY SEE AMOUNTS IN THE 5
TO 10 INCH RANGE BY TUESDAY MORNING. THE MOUNTAIN RANGES ALONG THE
CONTINENTAL DIVIDE...INCLUDING THE EASTERN SAWATCH...THE EASTERN SAN
JUAN...THE LA GARITA AND THE MOSQUITO RANGES WILL GENERALLY SEE 5 TO
10 INCHES BY TUESDAY MORNING WITH LOCAL AMOUNTS UP TO 12 INCHES.
ELSEWHERE...ACCUMULATIONS GENERALLY LOOK TO BE IN THE 2 TO 5 INCH
RANGE...EXCEPT OVER THE FAR EASTERN PLAINS WHERE ACCUMULATIONS
SHOULD GENERALLY REMAIN UNDER 2 INCHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ADDITIONAL 1 TO 2 INCHES OF ACCUMULATING SNOW WILL BE POSSIBLE
ACROSS THE SANGRE DE CRISTO MOUNTAINS AND THE RATON MESA TUESDAY
MORNING...AS THE UPPER LEVEL SYSTEM CONTINUES MOVING TO THE
SOUTHEAST OUT OF THE REGION.
ANOTHER UPPER DISTURBANCE IS SCHEDULED TO MOVE ACROSS THE ROCKY
MOUNTAIN REGION LATE WEDNESDAY NIGHT THROUGH THURSDAY. THERE IS
THE CHANCE FOR SOME LIGHT SNOW ACCUMULATIONS ACROSS THE
MOUNTAINOUS TERRAIN...BUT AMOUNTS AT THIS TIME ARE STILL IN
QUESTION.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY FROM THE MOUNTAINS TO THE PLAINS THIS AFTERNOON THROUGH
TONIGHT.
50/27
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- December 8, 2:00 PM MST to December 9, 8:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 8, 2:00 PM MST to December 9, 8:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- December 8, 2:00 PM MST to December 9, 7:00 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 8, 3:00 PM MST to December 9, 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 8, 3:00 PM MST to December 9, 9:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- December 8, 3:00 PM MST to December 9, 7:00 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- December 8, 3:00 PM MST to December 9, 7:00 AM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- December 8, 3:00 PM MST to December 9, 9:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- December 8, 3:00 PM MST to December 9, 9:00 AM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, December 8, 20081 death · 20 injured · 9 events
- Tornadoes and Hail in Texas, December 8 to 10, 20085 injured · $1.2 million · EF2 · 9 events
- Cold in Illinois, December 8, 20081 death · 1 event
- Winter Weather in Illinois, December 8, 20081 death · 1 event
- Hail in Arizona, December 8, 20081 death · 0.5 in hail · 1 event
- Winter Storm in Iowa, December 8 to 9, 2008$230,000 · 18 events
- Tornado and Hail in Oklahoma, December 8 to 9, 2008$61,000 · EF1 · 11 events
- High Wind in New Mexico, December 8, 20083 injured · $65,000 · 65 kt wind · 3 events
- High Wind in Texas, December 8, 2008$100,000 · 56 kt wind · 3 events
- Cold in Vermont, December 8, 200816 events
- Winter Weather in Iowa, December 8, 200816 events
- Winter Weather in South Dakota, December 8 to 9, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146035, 146036, 146039, 146037, 146038, 146040, 146041, 146042, 146043.